Heroin Drug Overdoses

News

Local health officials say they are concerned about a synthetic drug that has led to at least one death in La Crosse.

It was originally created in the 1970s to be used as a tranquilizer for large animals such as elephants, but these days carfentanil is getting a much more recreational use. And it is starting to leave its mark.

Local health care officials say there has been at least one confirmed death in La Crosse this winter where carfentanil was involved. Carfentanil is usually found added to heroin to increase its potency. It’s 10-thousand times more potent than morphine and 100 times more potent than fentanyl.

Because of the power of the drug, health officials say it’s even harder to help those who overdose from it. It can take as many as four to five doses of narcan to reverse an carfentanil overdose as opposed to one dose for fentanyl

Overall, La Crosse County has seen 28 drug related deaths in 2017 as of late August. A number that has risen every year since 2014.

Copyright 2020 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Don't Miss

More Don't Miss

Community Calendar